Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 212, NWS Cleveland, OH

July 23, 2011Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2011, 10:12 PM EDT for Erie County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2011, 10:12 PM EDT (02:12 UTC)
Expired
Jul 23, 2011, 10:47 PM EDT
In force
35 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 138 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS51 KCLE 240212
SVRCLE
PAC049-240300-
/O.NEW.KCLE.SV.W.0212.110724T0212Z-110724T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1012 PM EDT SAT JUL 23 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 1100 PM EDT

* AT 1008 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EDINBORO...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WATERFORD...
  NORTH EAST...
  UNION CITY...
  CORRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4186 8019 4213 8013 4214 8010 4215 8012
      4217 8007 4216 8006 4220 7996 4227 7977
      4225 7975 4201 7975 4199 7960 4185 7961
TIME...MOT...LOC 0213Z 281DEG 11KT 4193 8009

$$

KIELTYKA
1 follow-up statement
868 
WWUS51 KCLE 240247
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1047 PM EDT SAT JUL 23 2011

PAC049-240257-
/O.CAN.KCLE.SV.W.0212.000000T0000Z-110724T0300Z/
ERIE PA-
1047 PM EDT SAT JUL 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IN NORTHWEST
PENNSYLVANIA IS CANCELLED...

LAT...LON 4186 8019 4213 8013 4214 8010 4215 8012
      4217 8007 4216 8006 4220 7996 4227 7977
      4225 7975 4201 7975 4199 7960 4185 7961
TIME...MOT...LOC 0247Z 281DEG 11KT 4191 7995

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:25 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 23, 8:25 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
825 PM EDT SAT JUL 23 2011

.SYNOPSIS...
A COLD FRONT ACROSS THE CENTRAL GREAT LAKES WILL DROP SOUTH ACROSS
LAKE ERIE OVERNIGHT AND SHOULD EXTEND ACROSS NORTHERN OHIO INTO
PENNSYLVANIA BY SUNDAY MORNING. THE FRONT WILL LIFT NORTH DURING
THE DAY AS A WARM FRONT.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THROUGH THE EVENING AND OVERNIGHT THE WEAK DIFFUSE STATIONARY
FRONT ALONG WITH OUTFLOW BOUNDARIES WILL BE THE DRIVING FORCE IN
THE THUNDERSTORM DEVELOPMENT. THE AIRMASS ACROSS THE AREA IS VERY
UNSTABLE WITH CAPES BETWEEN 3 AND 4000J/KG. ALSO MOTION VECTORS
SHOW STORMS WILL BE SLOW MOVING AND AT TIMES BACK BUILDING. WILL
CONTINUE FLASH FLOOD WATCH. WNW FLOW ALOFT WILL CONTINUE TO BRING
WEAK SHORT WAVES ALOFT THROUGH THE AREA AS WELL FURTHER ENHANCING
CONVECTIVE DEVELOPMENT. FEEL BEST TIME WILL BE DIURNALLY DRIVEN
WITH LATE AFTERNOON THROUGH THE EVENING HAVING THE MOST COVERAGE.
AFTER MIDNIGHT DROPPED BACK TO CHANCE POPS EVERYWHERE. STAYED
CLOSE TO GUIDANCE TEMPS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
SUNDAY WILL CONTINUE WITH CHANCE POPS THROUGH THE DAY. FOR THE
AFTERNOON THE FOCUS FOR CONVECTION WILL SHIFT NORTH WITH THE WARM
FRONT. WILL ISSUE AN ADVISORY FOR HEAT ONCE AGAIN SUNDAY. AREA
WILL BE SIMILAR TO TODAYS AREA...MAINLY SOUTH AND WESTERN
COUNTIES. THE REMAINDER OF THE AREA WILL GET CLOSE... BUT SHOULD
BE JUST SHY UNLESS DEWPOINTS COME UP FROM EXPECTATIONS. SUNDAY
NIGHT...A WEAK COLD FRONT WILL DROP ACROSS THE AREA FROM THE
NORTHWEST. BROUGHT POPS BACK TO LIKELY. MONDAY DRIER AIR WILL MOVE
INTO THE AREA BEHIND THE COLD FRONT. WILL NEED TO HANG ONTO CHANCE
POPS THROUGH THE MORNING. MONDAY AFTERNOON SHOULD BE DRY AS HIGH
PRESSURE BUILDS IN. WILL CONTINUE DRY THROUGH THE REMAINDER OF THE
SHORT TERM.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NOT MANY CHANGES MADE TO THE EXTENDED FORECAST. A STRONG UPPER LEVEL
RIDGE WILL BUILD OVER THE AREA ON TUESDAY AND WILL PERSIST THROUGH
THE END OF THE WEEK. HIGH TEMPERATURES WILL BE WELL ABOVE
NORMAL...TOPPING OUT IN THE LOW TO MID 90S. OVERNIGHT LOW
TEMPERATURES WILL ALSO REMAIN VERY MILD...DIPPING ONLY INTO THE 70S.
DEW POINTS WILL ALSO BE QUITE HIGH DURING THE EXTENDED PERIOD. THE
HOT AND MUGGY CONDITIONS WILL BACK OFF NEXT WEEKEND AS A COLD FRONT
SWEEPS ACROSS THE REGION. MENTIONED CHANCES FOR THUNDERSTORMS
THROUGH THE END OF THE PERIOD.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
THUNDERSTORMS WILL BE DECREASING OVERNIGHT WITH IFR TO MVFR FOG
DEVELOPING. MORE SCATTERED THUNDERSTORMS DEVELOPING MAINLY IN THE
AFTERNOON.

OUTLOOK...CONTINUED NON VFR CONDITIONS SUNDAY NIGHT INTO MONDAY
AS COLD FRONT SWEEPS THROUGH THE AREA.

&&

.MARINE...
HIGH PRESSURE OVER THE REGION WILL ALLOW FOR SOUTHWEST FLOW TO
CONTINUE THIS AFTERNOON. A FRONTAL BOUNDARY ORIENTED WEST-EAST ALONG
THE SOUTHERN GREAT LAKES WILL DIP SOUTH TOMORROW. THE WESTERN
PORTION OF LAKE ERIE WILL REMAIN SOUTH OF THE BOUNDARY...WHILE THE
EAST END OF THE LAKE WILL BE NORTH OF THE BOUNDARY...AS A
RESULT...WINDS WILL SHIFT TO A NORTHERLY DIRECTION ON THE EAST HALF
OF THE LAKE WHILE WINDS REMAIN SOUTHWESTERLY IN THE WEST HALF.

AS THE BOUNDARY LIFTS NORTH OF THE LAKE ON SUNDAY NIGHT...AN AREA OF
LOW PRESSURE AND TRAILING COLD FRONT WILL APPROACH THE GREAT LAKES
REGION. WINDS AHEAD OF THIS COLD FRONT WILL BE SOUTHERLY. AFTER THE
FRONT SWEEPS ACROSS THE LAKE MONDAY MORNING...WINDS WILL BECOME
NORTHERLY. BEHIND THE FRONT...WINDS WILL INCREASE AND WAVES WILL
BUILD...MAY NEED A SMALL CRAFT ADVISORY AT THIS TIME. THESE
CONDITIONS WILL PERSIST THROUGH TUESDAY AFTERNOON. HIGH PRESSURE
WILL BUILD OVER THE REGION ON TUESDAY EVENING...ALLOWING FOR WINDS
AND WAVES TO DIMINISH. WITH THE AREA OF HIGH PRESSURE...SOUTHERLY
FLOW WILL DEVELOP AND PERSIST THROUGH THE END OF THE WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 6 AM EDT SUNDAY FOR OHZ003-006>013-
     017>023-027>033-036>038-047.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SUNDAY FOR OHZ003-006-008-
     017>019-027>030-036>038-047.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...SCHULER
AVIATION...KIELTYKA
MARINE...SCHULER
Hazardous weather outlook, Jul 23, 5:18 AM EDT, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
518 AM EDT SAT JUL 23 2011

OHZ003-006>013-018>023-033-240930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-MAHONING-
518 AM EDT SAT JUL 23 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FLASH FLOOD WATCH.

THERE IS ALSO A CHANCE FOR SEVERE THUNDERSTORMS TODAY INTO
TONIGHT. DAMAGING WINDS AND TORRENTIAL RAINS ARE THE MAIN RISKS.
VERY WARM AND VERY HUMID WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAVY RAIN IS POSSIBLE AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ017-027>032-036>038-047-240930-
HANCOCK-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-
HOLMES-KNOX-
518 AM EDT SAT JUL 23 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   HEAT ADVISORY.

THERE IS ALSO A CHANCE FOR SEVERE THUNDERSTORMS TODAY INTO
TONIGHT. DAMAGING WINDS AND TORRENTIAL RAINS ARE THE MAIN RISKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAVY RAIN IS POSSIBLE AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ014-089-PAZ001>003-240930-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
518 AM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

VERY WARM AND VERY HUMID WEATHER WILL CONTINUE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAVY RAIN IS POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-240930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
518 AM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY INTO TONIGHT.
DAMAGING WINDS AND TORRENTIAL RAINS ARE THE MAIN RISKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAVY RAIN IS POSSIBLE AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 23, 6:16 PM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
616 PM EDT SAT JUL 23 2011

OHZ017-232300-
HANCOCK-
616 PM EDT SAT JUL 23 2011

...SPECIAL WEATHER STATEMENT FOR NORTHERN HANCOCK COUNTY UNTIL 700 PM
EDT...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM BETWEEN VAN BUREN AND FINDLAY...MOVING EAST AT
25 MPH. THIS STORM WILL BE CAPABLE OF SMALL HAIL AND WIND GUSTS TO
50 MPH. HEAVY RAIN AND FREQUENT LIGHTING WILL ALSO OCCUR WITH THIS
STORM.

OUDEMAN
Special weather statement, Jul 23, 7:05 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
705 PM EDT SAT JUL 23 2011

OHZ011-232345-
CUYAHOGA-
705 PM EDT SAT JUL 23 2011

...SPECIAL WEATHER STATEMENT FOR CUYAHOGA COUNTY UNTIL 745 PM EDT...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKEWOOD TO SEVEN
HILLS...MOVING NORTHEAST AT 20 MPH. BRIEF HEAVY RAIN UP TO AN INCH
AND A HALF AND WIND GUSTS TO 45 MPH MAY OCCUR WITH SOME OF THE
THUNDERSTORMS. SOME MINOR FLOODING MAY OCCUR. A FLOOD ADVISORY IS IN
EFFECT FOR ALL OF CUYAHOGA COUNTY UNTIL 10 PM.

KIELTYKA

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.